|Use of poppers use and atripla
Oct 25, 2011
I have been on Atripla for the past 2 years with an undetectable viral load. My CD4 absolute count ranges between 500-600, 28-29%. I try to live a healthy life style, don't forget to take my medications, exercise, etc. Besides that, I have been using poppers occasionally and I have been reading contradictory reports as to whether they are dangerous for HIV positive people. Do you think stopping poppers usage for good would increase my CD4 absolute count and percentage? Should I really be worried about possible cancer or immune suppression risk due to my poppers addiction for the past several years? Also, from time to time I do feel quite weak (lasting for several days each month). Would this be a possible indication of poppers-induced anemia? (though my blood tests do not show any abnormalities).
Thanks a lot for your input.
| Response from Dr. Fawcett
Thanks for writing. I'll repost some of my earlier replies concerning the use of poppers and Atripla.
There are several concerns regarding the use of poppers. There is no consensus on the risk of poppers for HIV-positive persons. The most recent major study, the Multicenter AIDS Cohort Study (MACS) published in a peer-reviewed journal in 2008, found no "clinically meaningful associations between use of [several other drugs and] poppers and CD4 and CD8 T cell counts, percentages, or rates of change in either HIV-uninfected or -infected men." This contradicted earlier research indicating such an association as well as numerous anecdotal accounts. Even if one sets aside concerns about CD4 counts, however, poppers have other risks, notably a fall in blood pressure, increased heart rate, and weakness or dizziness. Using poppers with erectile dysfunction drugs can cause a dangerous drop in blood pressure resulting in fainting or even heart attacks and stroke. You should also be aware that poppers don't mix with protease inhibitors (although Atripla doesn't contain a PI) because of interference with liver enzymes, creating the potential for increased blood levels of Viagra (or other similar drugs).
Please use appropriate cautions.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Vomiting A Symptom Of HIV?
- Loose Stool Could I Have Acute HIV Infection
- Diarrhea After Mutual Masturbation Worried I Have HIV
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Pain In Penis After Touching Sperm Does It Mean I Have HIV
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.